Hail, Mercer
- When
- May 14, 4:17 PM EST
- Where
- Mercer County, Princeton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.370, -81.100
A cold front approached the region during the day and passed through the evening hours. Storms developed along and ahead of this front, many of which increased to severe magnitude and produce mainly large hail with some wind damage reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front approached the region during the day and passed through the evening hours. Storms developed along and ahead of this front, many of which increased to severe magnitude and produce mainly large hail with some wind damage reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 14, 2:34 PM EST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 334 PM EDT FRI MAY 14 2010 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA TONIGHT AND STALL JUST SOUTH OF THE REGION SATURDAY. THIS FRONT WILL BECOME THE FOCUS FOR UNSETTLED WEATHER FOR THE FIRST HALF OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... WW#173 IN EFFECT FOR THE NW CWA THROUGH 9PM. ADDITIONAL WW MAY BE NEEDED FARTHER SOUTH AS THE EVENING PROGRESSES. SPECIAL 18 UTC RNK SOUNDING INDICATES VERY UNSTABLE AIRMASS OVER THE LOCAL REGION WITH SBCAPES VCNTY OF 3000 J/KG. CAP NEAR 700 MB HAS WEAKEND. 700 MB TEMPS HAVE COOLED ABOUT 3 DEG C SINCE 12 UTC. THIS TREND WILL LIKELY CONTINUE...RELEASING THE INSTABILITY THAT HAS BUILT UP IN THE BOUNDARY LAYER...STORMS RAPIDLY DEVELOPING THROUGH THE REMAINDER OF THE AFTERNOON. MID LEVEL LAPSE RATES OF 8 DEG C SUGGEST POTENTIAL FOR HIGH ELEVATION STORM CENTROIDS WITH POTENTIAL FOR VERY LARGE HAIL. DRY AIR IN THE MID LEVELS AND INCREASING MID LEVEL FLOW SUGGEST POTENTIAL FOR DAMAGING THUNDERSTORM WINDS. LARGE DCAPES OF 1000-1200 HAVE DEVELOPED EAST OF THE BLUE RIDGE PER VERY WARM SURFACE TEMPS AND WILL AID IN DOWNDRAFT POTENTIAL AND THREAT FOR DOWNBURSTS/MICROBURSTS. AT 19 UTC...THE SURFACE COLD EXTENDED FROM NORTHERN PENNSYLVANIA TO WESTERN KY. THIS FRONT WILL CROSS THE FORECAST AREA DURING THE OVERNIGHT AND BECOME STATIONARY JUST TO OUR SOUTH ON SATURDAY. THE MAIN CONVECTIVE THREAT WITH THIS FEATURE WILL BE THE PRE- FRONTAL STORMS THIS EVENING...WITH MOST OF THE ACTIVITY WANING AFTER MIDNIGHT. UPSLOPE SHOWERS MAY PERSIST ON THE WINDWARD SLOPES OF WV AND FAR WESTERN VA...BUT POPS ELSEWHERE LOOK TOO MINIMAL TO INCLUDE ATTM. WINDS ON SATURDAY SHOULD SHIFT AROUND TO THE NORTH BEHIND THE FRONTAL PASSAGE. POTENTIAL EXISTS...MAINLY IN THE SOUTHERN CWA...THAT SHOWERS WILL REDEVELOP...BUT THE OVERALL TREND SHOULD BE FOR CLEARING FROM NORTH TO SOUTH. TEMPS TONIGHT SHOULD REMAIN ELEVATED DUE TO THE HIGH DEWPOINT AIRMASS SOUTH OF THE FRONT. TEMPS SATURDAY ARE MORE OF A CHALLENGE...AND WILL DEPEND OF THE AMOUNT OF SUN THAT MATERIALIZES BEHIND THE FRONT. MODELS ARE AT ODDS ON THE AMOUNT OF CLOUD COVER THAT WILL BE AROUND FOR SATURDAY...THE MAV SUGGESTING VERY FEW CLOUDS...AND THE NAM SUGGESTING IT WILL BE OVERCAST. THIS YIELDS ABOUT A 10 DEG TEMPERATURE DIFFERENCE IN THE FORECAST TMAX BETWEEN THE MODELS. ATTM...PREFER TO GO WITH THE LESS CLOUDY SOLUTION THINKING THAT MOST OF THE CLOUD COVER WILL BE FROM CONVECTIVE DEBRIS AND THIS TYPE OF CLOUD COVER USUALLY DISPERSES WITH TIME. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... SURFACE REFLECTION THAT DEVELOPS ALONG THE STALL FRONTAL BOUNDARY IN THE CAROLINAS ON SATURDAY SLOW TO MOVE ANYWHERE. THEREFORE...SOUTHERN COUNTIES COULD SEE LINGER LIGHT SHOWERS THROUGH SATURDAY EVENING. DRIER WEATHER EXPECTED TO THE NORTH AS HIGH PRESSURE TRACKS INTO THE NORTHEASTERN USA AND WEDGES DOWN THE MID ATLANTIC. WEAK ZONAL FLOW WILL BE ALOFT AND ANY BOUNDARY OR WAVES WILL NOT MOVE MUCH THROUGH THE WEEKEND. ON SUNDAY...THERE WILL BE A STRONG WAVE COMING ACROSS THE MID WEST. THIS SYSTEM WILL GENERATE SHORT WAVES ACROSS THE GULF STATES THAT WILL BRING MOISTURE INTO THE MID ATLANTIC STARTING AS EARLY AS SUNDAY AFTERNOON. AT FIRST...SHOULD ONLY SEE AN INCREASE IN CLOUD COVER FROM SOUTHWEST TO NORTHEAST. SUNDAY NIGHT INTO MONDAY NIGHT...ABUNDANT MOISTURE COMING OVER THE MID ATLANTIC WEDGE WILL BRING INCREASING CHANCES FOR RAIN TO THE AREA. MODELS ALL OVER THE PLACE ON INITIAL TIMING BUT AGREE MONDAY-MONDAY NIGHT WILL BE WET WITH POSSIBLE MODERATE TO HEAVY RAIN AT TIMES. 06Z/12Z GFS HAS AN UPPER LEVEL TROF OVER THE SOUTHEAST SUNDAY NIGHT AND MONDAY MORNING. IF THIS FEATURE DOES DEVELOP...THE MODERATE TO HEAVY RAIN POTENTIAL WILL BE LIMITED WITH CONVECTION ALONG THE GULF COAST. ANYWAY...WILL KEEP POPS AT A CHANCE SUNDAY AFTERNOON INCREASE TO CATEGORICAL MONDAY AFTERNOON AND NIGHT. RAIN FALLING INTO WEDGE WILL ENHANCE IT AND DRAW IT FURTHER SOUTH OF THE AREA. THE WESTERN EXTENT OF THE WEDGE BOUNDARY IS STILL QUESTIONABLE...THEREFORE WILL KEEP COOLER TEMPERATURES ALONG AND EAST OF THE BLUE RIDGE...WITH SOUTHWEST VA MOUNTAINS BEING THE WARMEST. HYBRID WEDGE TO CHANGE OVER TO AN INSITU WEDGE MONDAY-MONDAY NIGHT AND LIKELY BE LOCKED IN PLACE UNTIL THE FRONTAL PASSAGE TUESDAY AFTERNOON. WILL CONTINUE TO KEEP AFTERNOON TEMPERATURES ON THE COOL SIDE AND BETWEEN GUIDANCE THROUGH THE PERIOD. && .LONG TERM /MONDAY THROUGH THURSDAY/... THE 12Z GFS/ECMWF AGREE WITH CHANCES FOR SHOWERS THROUGH THE WORK WEEK...BUT DIFFER ON REASONS WHY TUESDAY AND WEDNESDAY. GFS HAS THE FRONT COMING ACROSS THE REGION ON TUESDAY FOLLOWED BY AND 2ND FRONT AND AN UPPER LEVEL SYSTEM ON WEDNESDAY. THE ECMWF HAS AN OCCLUDED LOW OVER THE GREAT LAKES WITH PREFRONTAL SHOWERS TUESDAY AND A COLD FRONT ON WEDNESDAY. WILL LEAN FORECAST TOWARDS HPC WITH HIGHEST POPS ON TUESDAY AND A CHANCE ON WEDNESDAY. THE GFS/ECMWF ALSO AGREEING ON CUT OFF UPPER LEVEL LOW COMING OVER THE MID ATLANTIC THURSDAY AND FRIDAY. CHANCE FOR SHOWERS DURING THE AFTERNOON AND EVENING WILL BE POSSIBLE. WITH COLD POOL OVERHEAD...HAIL IS NOT OUT OF THE QUESTION. TEMPERATURES WILL BE AROUND NORMAL THROUGH MUCH OF NEXT WEEK. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE OVER THE AREA THROUGH ABOUT 01 UTC (9PM)...THEN WEAKEN AND DISSIPATE BEFORE MIDNIGHT. A SPECIAL 18 UTC SOUNDING WAS RELEASED FROM RNK WHICH SUGGESTS POTENTIAL FOR VERY LARGE HAIL AND DAMAGING WIND GUSTS WITH THESE STORMS. A COLD FRONT WILL CROSS THE AREA LATE TONIGHT...THE GENERAL WINDS SHIFTING FROM SOUTHWEST TO MORE OF A WESTERLY DIRECTION. WINDS WILL THEN TEND MORE NORTHERLY FOR SATURDAY. MOST OF THE PRECIP THREAT WILL BE PRE-FRONTAL THIS EVENING...WITH ACTIVITY WANING AND DIMINISHING BY MIDNIGHT. AREAS OF STRATUS AND FOG MAY DEVELOP DURING THE LATE NIGHT PER LINGERING MOISTURE FROM THE SHOWERS AND VERY JUICY AIRMASS AHEAD OF THE FRONT. ADDED FOG TO ALL THE TERMINALS FOR THE LATE NIGHT. STRATUS FORMATION IS A LITTLE MORE QUESTIONABLE AND REFRAINED FROM ADDING IT TO THE TAFS EAST OF THE MOUNTAINS. MORE CONFIDENT ON STRATUS FROMATION ALONG THE WINDWARD SLOPES SO ADDED IT TO BLF/LWB. ON SATURDAY...MVFR/IFR CIGS MAY LINGER IN THE MOUNTAINS...BUT THE TREND WILL BE FOR CLEARING FROM NORTH TO SOUTH. THE FRONT IS FORECAST TO BECOME STATIONARY SOUTH OF THE FORECAST AREA SATURDAY NIGHT. BY SUNDAY...THIS FRONT WILL BECOME THE FOCUS FOR OVER- RUNNING PRECIPITATION AND WILL LIKELY PRODUCE WIDESPREAD MVFR TO OCCASIONAL IFR CONDITIONS FOR THE FIRST PART OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...RCS LONG TERM...RCS AVIATION...PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 344 PM EDT FRI MAY 14 2010 NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059- 151945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 344 PM EDT FRI MAY 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ACTIVE WEATHER MONDAY AND TUESDAY WITH POTENTIAL FOR HEAVY RAIN RESULTING FROM SCATTERED TO NUMEROUS THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. VAZ019-020-024-WVZ042>045-151945- ALLEGHANY VA-BATH-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 344 PM EDT FRI MAY 14 2010 ...SEVERE THUNDERSTORM WATCH 173 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH UNTIL 9PM THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ACTIVE WEATHER MONDAY AND TUESDAY WITH POTENTIAL FOR HEAVY RAIN RESULTING FROM SCATTERED TO NUMEROUS THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1230 PM EDT FRI MAY 14 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-141930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON... KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 1230 PM EDT FRI MAY 14 2010 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...AND MAY BECOME STRONG TO SEVERE AS THEY MOVE EAST OF THE MOUNTAINS THIS EVENING. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP OVER KENTUCKY AND TENNESSEE THIS AFTERNOON... AHEAD OF AN APPROACHING COLD FRONT. THESE STORMS MAY ALSO BECOME STRONG TO SEVERE...CONTAINING DAMAGING WINDS AND HAIL. SKYWARN ACTIVATION MAY BE REQUIRED BY MID AFTERNOON...BUT MORE LIKELY FOR THIS EVENING. PLEASE MONITOR NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 354 PM EDT FRI MAY 14 2010 VAZ034-044-045-142030- BEDFORD VA-CAMPBELL VA-PITTSYLVANIA VA- 354 PM EDT FRI MAY 14 2010 ...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...CAMPBELL AND PITTSYLVANIA COUNTIES... AT 350 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF HUDDLESTON...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR LEESVILLE AROUND 400 PM...GRETNA AROUND 405 PM...HURT AROUND 415 PM AND HODGES AROUND 430 PM. LAT...LON 3716 7912 3691 7913 3697 7953 3713 7953 EXPERIMENTAL MC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 404 PM EDT FRI MAY 14 2010 VAZ007-009>012-015-WVZ042>045-142115- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 404 PM EDT FRI MAY 14 2010 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING... AT 4:00 PM...THUNDERSTORMS WERE DEVELOPING OVER FAR WESTERN VIRGINIA AND SOUTHERN WEST VIRGINIA. BETWEEN 4:00 AND 6:00 PM... THESE STORMS WILL TRACK EAST...AFFECTING THE GREENBRIER VALLEY OF WEST VIRGINIA...AND INTO AREAS OF VIRGINIA...PRIMARILY WEST OF INTERSTATE 77. THESE STORMS WILL THEN CONTINUE TO TRACK EAST INTO THE NEW RIVER VALLEY AND HIGHLANDS OF VIRGINIA AFTER 6PM. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. THE SEVERE STORMS WILL BE CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL N WESTERN SMITH MOUNTAI 37.04N 79.74W
05/14/2010 E1.00 INCH FRANKLIN VA PUBLIC
HAIL THE SIZE OF QUARTERS WAS REPORTED COVERING THE
GROUND ON WINDSOR POINT LOOP.
&&
CHENARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 1 NE WESTERN SMITH MOUN 37.05N 79.73W
05/14/2010 E1.00 INCH FRANKLIN VA PUBLIC
HAIL UP TO QUARTER SIZE REPORTED ON BLACKWATER BEND
DRIVE.
&&
CHENARDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 456 PM EDT FRI MAY 14 2010 NCZ001-018-142130- ASHE NC-WATAUGA NC- 456 PM EDT FRI MAY 14 2010 ...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES... AT 454 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SUGAR GROVE... MOVING EAST AT 10 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR LOVILL AROUND 510 PM...BOONE AROUND 525 PM AND SANDS AROUND 530 PM. LAT...LON 3639 8160 3620 8150 3616 8180 3629 8188 EXPERIMENTAL MC
The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234465, 234467.